West Virginia, 2017Damaging Winds in West Virginia, April 20, 2017
April 20, 2017 · NWS PBZ · 3 events in 1 county or zone
Approaching mid level low and cold front supported several severe thunderstorms across western Pennsylvania and northern West Virginia. With sufficient instability and bulk shear for strong updrafts, there were several reports of large hail, some slightly larger than a golf ball, across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Approaching mid level low and cold front supported several severe thunderstorms across western Pennsylvania and northern West Virginia. With sufficient instability and bulk shear for strong updrafts, there were several reports of large hail, some slightly larger than a golf ball, across the area. Some isolated wind damage was also observed over West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 20, 2:57 PM EST, 38 minutes earlier.
Area forecast discussion, Apr 20, 2:57 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
357 PM EDT Thu Apr 20 2017
.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
into tonight, followed by cooler temperatures and scattered
showers for the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
In advance of tonight's cold front, a boundary moving across the
forecast area brought a line of thunderstorms with damaging
winds and large hail. This line will move east and should clear
the local area by 5pm.
There should be a lull in precipitation through the late
afternoon and early evening hours before another round of
showers and thunderstorms begins with a cold front. Locations
north and west of Pittsburgh will have the best chance for
severe weather as the front moves through, with the primary
threat coming from damaging winds. Even with rain moving through
many locations today, temperatures in eastern Ohio have
rebounded into the lower 80s with dewpoints in the 50s, which
would help to provide necessary instability for thunderstorms.
However, models show wind shear dropping after dark, which could
help to limit severe weather. The nighttime crossing from the
front should also help to limit strength of overnight storms.
Some showers should remain after sunrise on Friday, especially
in southeastern locations such as Morgantown and Deep Creek
Lake. Rain should persist through much of the morning, with all
locations expected to dry out by the afternoon. Highs
temperatures will be anywhere from 5 to 15 degrees colder than
today's values.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The front will stall across the Mid Atlantic states through the
weekend, but different models continue to show varying
solutions as to just how far north rain will progress. Still
have contained likely pops to locations south of Wheeling and
Latrobe, although GFS and SREF are the most aggressive models
bringing rain as far north as Interstate 80. Temperatures will
be slightly below normal through the weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A lingering shower could persist Sunday night across the higher
elevations, but otherwise the first half of the work week will
be dry. The ECMWF and GFS show wide timing differences for
Wednesday and Thursday, so have stuck with slight chance pops
for now until timing is better resolved. Above normal
temperatures are expected with a warming trend throughout the
week.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms this afternoon will diminish by early
evening with waning instability. MVFR restrictions in
showers/storms can be expected this afternoon and again
overnight with a crossing cold front.
.Outlook...
Restrictions are possible with weekend low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Apr 20, 2:17 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Thu Apr 20 2017
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Armstrong-Hancock-
317 AM EDT Thu Apr 20 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk of severe thunderstorms later this afternoon
and early tonight. The greatest threat is expected to be damaging
winds...with large hail also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-210730-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Thu Apr 20 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk of severe thunderstorms later this
afternoon and early tonight. Damaging winds and large hail are
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 20, 2:04 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG CRANBERRY TWP 40.69N 80.10W
04/20/2017 BUTLER PA TRAINED SPOTTER
LARGE TREES REPORTED DOWN
&&
EVENT NUMBER PBZ1701328
JDLocal storm report, Apr 20, 2:15 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 4 E CHICORA 40.95N 79.67W
04/20/2017 M1.00 INCH ARMSTRONG PA TRAINED SPOTTER
0313 PM TSTM WND GST 4 E CHICORA 40.95N 79.67W
04/20/2017 E50 MPH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701329
EVENT NUMBER PBZ1701330
XXXLocal storm report, Apr 20, 2:17 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL EAST BRADY 40.98N 79.61W
04/20/2017 M1.50 INCH CLARION PA PUBLIC
&&
EVENT NUMBER PBZ1701331
XXXLocal storm report, Apr 20, 2:30 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL LIMESTONE 41.13N 79.33W
04/20/2017 M1.75 INCH CLARION PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701332
XXLocal storm report, Apr 20, 3:03 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 2 N MILLBANK 40.29N 79.27W
04/20/2017 WESTMORELAND PA 911 CALL CENTER
WIRES DOWN AT MATSON AND CLARK HOLLOW ROAD
&&
EVENT NUMBER PBZ1701333
TGREENSpecial weather statement, Apr 20, 3:28 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT THU APR 20 2017
MDZ001-PAZ031-075-076-WVZ021-509>513-202115-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern Preston-Marion-Monongalia-Western
Tucker-Preston-
428 PM EDT THU APR 20 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT WEST CENTRAL GARRETT...SOUTHEASTERN
GREENE...SOUTHWESTERN FAYETTE...MONONGALIA...NORTHWESTERN TUCKER...
PRESTON AND SOUTHEASTERN MARION COUNTIES...
At 428 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Granville to 8 miles south of
Newburg. Movement was northeast at 40 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Morgantown... Uniontown...
Westover... Kingwood...
Mountain Lake Park... Oakland...
Star City... Terra Alta...
Rowlesburg... Point Marion...
Granville... Loch Lynn Heights...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 31.
Interstate 79 in West Virginia between mile markers 140 and 158.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3916 7983 3920 7983 3923 7981 3924 7982
3925 7985 3929 7986 3930 7989 3943 7989
3945 7994 3942 8001 3940 8003 3962 8015
3995 7968 3939 7932 3934 7949
TIME...MOT...LOC 2028Z 227DEG 36KT 3962 8004 3926 7986
CLThunderstorm Wind, Preston
- When
- April 20, 3:35 PM EST
- Where
- Preston County, 0.69 mi N of Independence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.390, -79.870
State official reported large tree down.
Thunderstorm Wind, Preston
- When
- April 20, 3:50 PM EST
- Where
- Preston County, Kingwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.470, -79.680
State official reported large tree down.
Thunderstorm Wind, Preston
- When
- April 20, 3:52 PM EST
- Where
- Preston County, 1.17 mi E of Zevely
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.483, -79.658
State official reported large trees down near Kingwood and Albright.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, April 20 to 25, 20171 injured · $3.5 million · 2 events
- Tornado and Hail in Indiana, April 20, 2017$50,000 · EF1 · 5 events
- Flooding in New York, April 20 to 23, 2017$110,000 · 9 events
- Hail and Damaging Winds in Wisconsin, April 20, 2017$74,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 20 to 21, 2017$22,000 · 2 in hail · 34 events
- Hail and Lightning Strike in Wisconsin, April 20, 2017$100,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, April 20, 2017$25,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Missouri, April 20, 2017$47,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 20, 2017$25,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Michigan, April 20, 2017$16,000 · 1 in hail · 2 events
- Winter Weather in Wyoming, April 20 to 21, 20175 events
- Flooding in New York, April 20 to 21, 2017$9,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695895, 695896, 695897.